Bad hair day Blame it on your medicine
00:31 GMT, 9 October 2012
From painkillers to beta blockers, we reveal the pills that can make your hair go curly, fall out – or even change colour!
Going thin on top Or is your hair losing its colour Your medication could be to blame.
Drugs for blood pressure, acne, depression — even common painkillers — can lead to hair loss, according to a report by scientists at the University of Melbourne. And other drugs can turn a brunette into a redhead, or make straight hair curly.
Hair loss or thinning can occur up to a year after taking medication
Hair loss or thinning can occur up to a year after taking medication but, thankfully, in most cases, hair loss or any other changes are reversible.
Doctors say it is important that patients see their GP if they notice any unusual hair loss (do not stop taking any medication without seeing your doctor).
They can be switched to other drugs, if appropriate, or the dose can be reduced. In other cases, patients can be reassured the effects are unlikely to be permanent.
‘The cause of hair loss or change is often unknown, but you must always consider the effects of drugs,’ says Professor Sam Shuster, emeritus professor of dermatology at Newcastle University.
‘When drugs do affect the hair, the change is usually mild and reverses when the drug is stopped. So you may want to tolerate the change, because of the important effect the drug is having in restoring your health.’
It’s well known, for instance, that chemotherapy drugs kill cancer cells, but also attack other fast-growing cells in the body, such as hair roots.
This is why patients can start to lose their hair within two to three weeks of starting treatment.
The drugs can also affect texture and shade, research shows, but hair should re-grow three to ten months after treatment has ended.
In many cases, medications are thought to affect hair by interfering with its growth cycle, which has three distinct stages. In the growing period, which lasts between three and five years on the scalp, hair grows by around 1cm a month.
That’s followed by a shorter, two-week stage, known as the intermediate phase, where the hair follicle is prepared for releasing the hair.
In the final, three-month phase — the telogen phase or ‘resting’ phase — the hair stops growing and eventually falls out.
After three months, the follicle starts to grow a new hair. Fortunately, this happens randomly all over the scalp. If it didn’t, the hair would be shed in clumps.
Here we reveal the drugs that may be causing your hair to change. . .
Some drugs used for epilepsy and other disorders such as migraine have been linked to hair loss — and they may even make hair curly.
One of the drugs, sodium valproate, has been reported in various studies to cause hair loss in between 3 and 10 per cent of patients.
In one of the latest studies, which involved more than 200 patients at Razi Hospital in Iran, 3.5 per cent of patients given sodium valproate experienced hair loss or curling.
Another study found hair loss in 7 per cent of patients receiv- ing divalproex, a combination of sodium valproate and valproic acid.
These drugs can trigger hair to fall out prematurely in the resting phase of the hair growth cycle.
This normally lasts three months, with the hair naturally shedding at the end of this time, but for some reason antidepressants seem to make hair fall out at the beginning of this phase instead.
Fluoxetine — better known as Prozac — is the most commonly reported antidepressant to cause hair loss, according to the Melbourne researchers.
The team say increased hair loss occurs up to one year after the start of medication and stops when therapy ends.
Tricyclic antidepressants, which include imipramine, amitriptyline and doxepin, may occasionally cause hair loss, found the Australian study, which is due to be published in the journal Dermatologic Clinics.
However, patients with this problem should not panic. ‘This type of hair loss is reversible,’ says Professor Shuster.
The drug lithium, commonly used to treat bipolar disorder, is linked to a 12 per cent risk of hair thinning, according to some studies. This usually occurs four to six months after starting the medication.
However, Professor Shuster cautions that patients should never stop taking the drugs without consulting their GP.
‘The loss of a few hairs is trivial compared with the loss of your mental health,’ he says.
This skin condition leads to a build-up of painless, silvery scaly patches all over the body — it’s thought to be caused by the body over-producing skin cells.
Some treatments target this by slowing down the production of new skin cells, but this can have the unfortunate side-effect of changing hair colour or even making it curly.
One drug, acitretin, has been shown to darken hair in some patients, while another drug, etretinate, has been found to lighten hair from a black-brown shade to reddish-brown within three months.
Hair texture changes such as curling and kinking have been reported for these oral drugs, according to research at Marmara University School of Medicine, Turkey.
Scientists believe that the drugs interfere with the structure of the hair’s root, which results in kinks or curls.
Hair colour is determined by the amount of melanin in the hair root, and this process is controlled by a group of specialist cells called hair melanocytes.
One theory is that the drugs affect these cells — making them more or less effective, and resulting in differing amounts of dark pigment entering the hair.
In all the cases reported, colour and straightness returned after treatment ended.
Hair loss has been reported among women who stop taking the Pill after long-term use.
One theory is that this is because some oral contraceptives, particularly progesterone-based pills, contain compounds called anti-androgens — these lower levels of testosterone and thus lower the risk of hair loss in women who may be susceptible. But when these women stop taking the Pill, the protection ends.
‘Some progesterone-based pills, including those containing levonorgestrel, norgestrel and norethisterone, as well as tibolone, may induce or worsen hair loss,’ say the Melbourne researchers.
‘Fortunately, the hair changes that occur with the pill are mild and infrequent, even with the progesterone-based pills,’ says Professor Shuster.
‘But like all medications, you have to balance this against the wanted effect.’
Widely used to treat high blood pressure, these drugs have also been linked to hair thinning.
The Melbourne researchers say two particular beta blockers, metoprolol and propranolol, have been shown to lead to reversible hair loss.
The drugs seem to cause the hair to shed prematurely in the resting phase.
Another group of drugs used for blood pressure, angiotensin-converting enzyme inhibitors, may also be associated with hair loss, say the Melbourne team.
Ibuprofen has been linked to hair loss in some studies
Retinoids, which are derived from vitamin A, are widely used in dermatology for a number of conditions, including acne.
They may also cause hair loss in a small number of patients, according to the Melbourne study.
The risk increases with the dose, and other body hair may be affected, too.
The scientists say that vitamin A actually protects hair follicles from damage, but too much seems to cause the follicle to temporarily shut down.
Retinoids can also change the texture and appearance of hair.
‘They have powerful effects on cells that produce keratin, the material of hair, and so they can cause changes in density, appearance and colour,’ says Professor Shuster.
Small studies have linked the painkiller to hair loss. A recent report from the New Zealand government described hair loss as a possible complication, affecting fewer than one in 100 users.
A small U.S. study based on a sample of 21 people using ibuprofen found that 15 patients reported thinning or loss of hair.
Once the medication is discontinued, hair loss reduces over eight to nine months, say the researchers.
‘Examination confirmed the reported hair changes,’ they said.
‘In all patients with hair changes, ibuprofen was discontinued and other related anti-inflammatory drugs were substituted.’
This is an unusual side-effect.
‘Hair loss is certainly a pain, though thankfully with ibuprofen it is mild and rare,’ says Professor Shuster.
Patients at risk of blood clots are often prescribed a type of blood-thinning medication called low molecular weight heparin.
This may trigger hair loss by damaging the hair follicles, according to a University of California study.
The blood thinner warfarin may also trigger hair loss, but this is much less common, say the California team.
‘It has been reported that blood thinners can thin the hair as well as the blood, but patients must remember that blood thinning may be needed to keep you alive,’ says Professor Shuster.